Back to Journals » Clinical, Cosmetic and Investigational Dermatology » Volume 6

A retrospective analysis of dermatological problems in a hematology ward

Authors Koh HY

Received 6 March 2013

Accepted for publication 28 March 2013

Published 4 June 2013 Volume 2013:6 Pages 145—149

DOI https://doi.org/10.2147/CCID.S44853

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

HY Koh

Dermatology Unit, Singapore General Hospital, Singapore

Background: Skin problems are common in patients with hematological disorders. Dermatologists play an important role in providing consultative service to other medical specialties. While most requests for dermatologic consultations are for common skin conditions, challenging scenarios and diagnostic dilemmas are frequently encountered, especially in acutely ill, immunocompromised patients.
Aim: To characterize the profile of dermatological problems encountered in a hematology unit in a tertiary hospital, and to delineate clinical features that may help to distinguish cutaneous adverse drug reactions from toxic erythema of chemotherapy.
Materials and methods: A retrospective study was conducted reviewing all inpatient referrals for dermatology consultations from the hematology unit during a 6-month period from January 2010 to June 2010, at the largest multidisciplinary tertiary hospital in Singapore.
Results: Of the 692 referrals for dermatology consultation, 58 (8.3%) came from the hematology department. A total of 60 dermatological diagnoses were made. Most patients were referred for primary dermatological disorders (43.33%, n = 26). The most common diagnoses within this category were cutaneous infections (15%, n = 9) and dermatitis (13.33%, n = 8). Cutaneous adverse drug reactions (16.67%, n = 10) and toxic erythema of chemotherapy (10%, n = 6) were also frequently encountered. We could not identify any distinctive clinical feature that may help to differentiate the two conditions.
Conclusion: Our study reinforces the importance of inpatient medical dermatology in terms of both service and education to nondermatologists, who continue to face difficulties diagnosing common skin disorders. Cutaneous adverse drug reactions and toxic erythema of chemotherapy are clinically similar and difficult to differentiate. Larger prospective studies are needed to examine this problem.

Keywords: dermatological problems, hematology, oncology, toxic erythema, chemotherapy, cutaneous adverse drug reactions

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]